Home  |   Previously  |   Topics  |   Search

American Medical News

health

FDA: Common antibiotic can have deadly side effect

NEWS IN BRIEF — Posted March 25, 2013

Email  |   Like Facebook  |   Share Twitter  |   Tweet Linkedin

Physicians should weigh patients’ risk of developing potentially fatal heart arrhythmias when considering prescribing the popular antibiotic azithromycin, the Food and Drug Administration said.

Populations at higher risk of developing the problem include patients with known prolongation of the QT interval and those with a history of the rare heart rhythm abnormality torsades de pointes, the FDA said. Elderly patients and people with cardiac disease might be at higher risk of developing a fatal arrhythmia from the drug.

Physicians should keep in mind that alternative antibacterial medications in the macrolide or fluoroquinolone drug classes also have the potential for QT prolongation or other significant side effects that should be considered, the FDA said (link).

The FDA issued the warning for health professionals on March 12 after it reviewed two studies that assessed the potential for azithromycin to cause abnormal changes in the electrical activity of the heart.

Azithromycin drug labels have been updated to strengthen the warnings and precautions section with information related to the risk of QT interval prolongation and torsades de pointes. Physicians should report adverse events involving azithromycin to the FDA MedWatch program using the online site (link).

Back to top


TwitterTwitter - FacebookFacebook - RSSRSS-   Full site